Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

High Blood Pressure

Sudafed and Blood Pressure

10/12/2009

Question:

I have had allergies all my life, dust, mold and I seem to have some other seasonal allergies too. I am 55 y.o. I had allergy shots when I was a teenager but I still had allergies.

After years of trying different medications which made me feel dopey or gain weight or whatever I pretty much learned to deal with it by taking claritin-D or sometimes just sudafed, which I took - one or the other - almost every day for many years.

Then a couple of times I was at my drs and my blood pressure was 140/90. The dr told me I had to stop taking anything with sudafed in it because I had blood pressure and gave me a diuretic. I stopped taking claritin-d and my BP dropped to 110/70 but I feel miserable all the time, sinus headaches, drippy nose, my eyes have such dark circles that I look like I have a black eye, and I have had 2 sinus infections that I had to take antibiotics for.

I have kind of experimented and when I take anything with sudafed in it my BP does go up to around 140/90. When I stop taking anything with sudafed in it, even if I just stop the day I go to the dr, it is closer to 110/70.

If my BP is higher because I`m taking claritin-d is that still the same as having high BP? What about BP drugs? My dr wanted to give me diovan but then didn`t when my BP went down when I stopped taking allergy pills.

I don`t know if it makes sense to take a drug to treat a problem caused by another drug. But I also know that I can`t live with constant allergy problems either. I commute an hour each way to work and back and I can`t risk taking anything that might make me so drowsey that I get into a car accident.

Is it really so terrible to have BP of 140/90 if that is due to taking a drug and goes down when you stop?

Answer:

The harmful effects of high blood pressure depend on the average readings during the day.  Intermittent elevations of blood pressure are probably harmless if the average blood pressure is normal.  It would therefore depend on the amount of Sudafed that you are taking over time.

If you take Sudafed every day and your blood pressure is around 140/90, you would have to treat it.  Optimal blood pressure is 120/80 or lower.

Sudafed contains pseudoephedrine, which usually does not raise the blood pressure, but exceptions are possible.

For more information:

Go to the High Blood Pressure health topic, where you can:

Response by:

Max C Reif, MD Max C Reif, MD
Professor of Medicine
Director of Hypertension Section
College of Medicine
University of Cincinnati